In “Status Epilepticus Requires Aggressive Treatment” (ACEP News, August 2011, p. 15), Dr. Likosky gives an excellent pharmacologic strategy for controlling refractory status epilepticus (RSE), and does describe the potential drawbacks of increasing sedation. However, as emergency physicians, it is important to realize that there are other reasons for persistent seizures and that we need to broaden our differentials when faced with RSE.
Explore This IssueACEP News: Vol 30 – No 10 – October 2011
One such cause involves ingestion of hydrazine-containing compounds. The typical sources for these are isoniazid (INH) and gyromitra mushrooms.
The former is frequently a component of therapy for treatment of tuberculosis; the latter, also known as the “false morel,” is typically accidentally ingested by mushroom hunters seeking the “true morel.” These not only cause a profound depletion of preexisting GABA, but also inhibit GABA synthesis indirectly, through interference with the pyridoxine pathway. The resultant seizure activity is not due to neuronal hyperactivity per se, but rather due to a loss of inhibition in the CNS (as GABA is the primary inhibitory neurotransmitter). Furthermore, medications such as phenytoin, valproic acid, and levetiracetam work very well when dealing with a particular neurogenic focus as the etiology of RSE but are not as well-suited for dealing with global CNS derangements, as can be seen with INH overdose.
Realizing this is of the utmost importance, as the distinct pathophysiology of INH-associated seizures reveals a specific antidotal therapy. Pyridoxine (vitamin B6) supplementation in a gram-for-gram amount will replete the vitamin B6 deficiency at the heart of the global depletion of GABA and subsequent RSE. It can be given at 0.5 g/min IV until seizures stop, with the remainder infused over 4-6 hours or given orally/nasogastrically (maximum recommended dose 70 mg/kg). It is typically coadministered with “global” antiepileptics such as benzodiazepines, barbiturates, or propofol.
I hope this helps clarify that, when faced with seizures that “just won’t stop,” INH toxicity should be considered.
Timothy J. Meehan, M.D., MPH